Alert archive / Alabama / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 47, NWS Birmingham, AL

April 10, 2004Greene County, Hale County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Apr 10, 2004, 5:27 PM CDT for Greene County, Hale County, Alabama. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 10, 2004, 5:27 PM CDT (22:27 UTC)
Expired
Apr 10, 2004, 6:15 PM CDT
In force
48 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

Counties Greene County, AL, Hale County, AL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 10.5 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2004-04-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 118 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2004-04-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 88 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
118 J/kg
Mixed-layer CIN
-169 J/kg
Mixed-layer LCL
1157 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
88 m²/s²
0-3 km storm-relative helicity
129 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 102227
SVRBHM
ALC063-065-102315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
527 PM CDT SAT APR 10 2004

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GREENE COUNTY IN WEST CENTRAL ALABAMA
  HALE COUNTY IN WEST CENTRAL ALABAMA

* UNTIL 615 PM CDT

* AT 527 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM UNION TO EUTAW...MOVING EAST AT
  40 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...AKRON...
BOLIGEE...CLINTON...GREENSBORO...KNOXVILLE...MANTUA AND SAWYERVILLE.

TORNADOES CAN DEVELOP SUDDENLY FROM SEVERE THUNDERSTORMS. BE ALERT
FOR RAPIDLY CHANGING CONDITIONS...STAY INDOORS...AWAY FROM WINDOWS
UNTIL THE STORM HAS PASSED.

STRONG DAMAGING WIND...AND LARGE HAIL ARE LIKELY WITH THIS STORM.
TAKE COVER IN A STURDY SHELTER UNTIL THE STORM PASSES.

CALL 1-800-856-0758 TO REPORT SEVERE WEATHER.

LAT...LON 3306 8797 3273 8807 3260 8754 3293 8744

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 10, 2:01 PM CDT, 3 hours 26 minutes earlier.

Area forecast discussion, Apr 10, 2:01 PM CDT, 3 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
201 PM CDT SAT APR 10 2004

.SYNOPSIS...
VERY ACTIVE WEATHER PERIOD SETTING UP FOR TONIGHT THROUGH MONDAY...
WITH SEVERAL ROUNDS OF THUNDERSTORMS EXPECTED...AND MUCH NEEDED
RAINS.  TURNING COLDER ON TUESDAY AND WEDNESDAY...WITH MODERATING
TEMPERATURES AGAIN BY THURSDAY.  SEVERAL UPPER-LEVEL DISTURBANCES
WILL MOVE NORTHEASTWARD OVER THE FORECAST AREA...WITH ENHANCED
VERTICAL MOTION OUT AHEAD OF THEM...AS A DEEP TROUGH DEVELOPS TO
OUR WEST ON MONDAY.  AT THE SURFACE...A WARM FRONT WILL MOVE
NORTHWARD INTO SOUTHERN ALABAMA TONIGHT...AND PUSH SOUTHWARD AS A
COLD FRONT DURING THE DAY ON SUNDAY.  THIS FRONTAL BOUNDARY WILL
RETURN ONCE AGAIN ON MONDAY...BEFORE FINALLY EXITING THE STATE
MONDAY NIGHT.

&&

.SHORT TERM...(TONIGHT THROUGH MONDAY)
GOES SOUNDER LIFTED INDICES CONTINUE TO SHOW RAPID DESTABILIZATION
OVER CENTRAL MISSISSIPPI EARLY THIS AFTERNOON...AS VALUES NOW LESS
THAN -5 NEAR JACKSON.  THIS UNSTABLE AIRMASS WILL WORK ITS WAY INTO
WESTERN ALABAMA LATER THIS AFTERNOON AND TONIGHT.  CURRENT CONVECTION
OVER NORTH-CENTRAL MISSISSIPPI IS ANCHORED TO THE OUTFLOW BOUNDARY
LEFT OVER FROM LAST NIGHTS MCS...AND IS MOVING EAST TOWARD LAMAR
COUNTY.  ALL INDICATIONS ARE THE BEST INSTABILITY WILL ALIGN ITSELF
IN AN 150-MILE WIDE CORRIDOR...CENTERED ON INTERSTATE 59 TONIGHT.  A
COLD FRONT...OR WIND SHIFT...SHOULD HELP REFOCUS THE THUNDERSTORM
ACTIVITY OVER EASTERN AND SOUTHERN ALABAMA ON EASTER SUNDAY.  THE
UPPER-LEVEL DYNAMICS AND QG FORCING WILL BE STRONGER ON SUNDAY AND
MONDAY AS STRONG SHORT-WAVE TROUGHS TRAVERSE THE AREA.

&&

.LONG TERM...(TUESDAY THROUGH SATURDAY)
THE MAJOR UPPER-LEVEL TROUGH SHOULD FINALLY MOVED ACROSS THE
FORECAST AREA ON TUESDAY...ALTHOUGH THE COLD FRONT WILL BE
WELL EAST OF THE AREA BY THEN.  1000-500 MB THICKNESSES WILL LIKELY
GO BELOW 5400 METERS TUESDAY AND TUESDAY NIGHT.  SUBSIDENCE SHOULD
PREVAIL UNDER AN UPPER-LEVEL RIDGE WEDNESDAY THROUGH SATURDAY.

&&

.PRELIMINARY NUMBERS...

BIRMINGHAM 58 69 55 66 42 / 80 70 80 60
MONTGOMERY 59 75 58 73 45 / 30 80 80 60
&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.
&&

03
Hazardous weather outlook, Apr 10, 1:41 PM CDT, 3 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
141 PM CDT SAT APR 10 2004

ALZ011>015-017>050-102045-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
141 PM CDT SAT APR 10 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE (THIS AFTERNOON AND TONIGHT)...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT FOR AREAS ALONG...AND WEST OF I-65.

THE COMBINATION OF SEVERAL LOW PRESSURE DISTURBANCES MOVING ACROSS
THE AREA AND AN INCREASE OF MOISTURE WILL ALLOW THE ATMOSPHERE TO
DESTABILIZE THIS AFTERNOON.  SCATTERED SHOWERS AND THUNDERSTORMS WILL
DEVELOP...AND A FEW WILL BE SEVERE...WITH LARGE HAIL AND DAMAGING
WINDS. THESE SHOWERS AND THUNDERSTORMS ARE EXPECTED TO CONTINUE
THROUGH THE NIGHT-TIME HOURS.  HEAVY RAINFALL OF ONE TO TWO INCHES IS
POSSIBLE.

.DAYS TWO THROUGH SEVEN (SUNDAY THROUGH FRIDAY)...

THE SLIGHT RISK FOR SEVERE THUNDERSTORMS CONTINUES FOR EASTER
SUNDAY FOR AREAS SOUTH OF A LINE FROM DEMOPOLIS TO AUBURN. A FEW
SEVERE THUNDERSTORMS WILL BE POSSIBLE...WITH DAMAGING WINDS AND LARGE
HAIL AS THE MAIN HAZARDS.

SEVERE WEATHER WILL YET AGAIN BE POSSIBLE ON MONDAY AS THE
UNSETTLED UPPER-AIR PATTERN REMAINS OVER THE GULF STATES. HEAVY
RAINFALL OF ONE TO TWO INCHES IS POSSIBLE BOTH SUNDAY AND MONDAY
ACROSS THE ENTIRE AREA AS WELL.

BEYOND MONDAY...NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE
NECESSARY THIS EVENING AND TONIGHT...MAINLY FROM THE I-65
CORRIDOR...WESTARD.  ACTIVATION MAY BE REQUIRED SUNDAY AND MONDAY
OVER THE AREA AS WELL.

In the hours before

Special weather statement, Apr 10, 4:26 PM CDT, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
426 PM CDT SAT APR 10 2004

ALZ012-102215-
LAMAR-
426 PM CDT SAT APR 10 2004

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR LAMAR COUNTY UNTIL 515 PM
CDT...

...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

AT 426 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER MOLLOY...MOVING EAST AT 40 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR MOLLOY AND VERNON
THROUGH 515 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS. THESE
WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED
OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.

LAT...LON 3384 8831 3366 8833 3362 8795 3383 8795
Special weather statement, Apr 10, 4:40 PM CDT, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
440 PM CDT SAT APR 10 2004

ALZ022-030-031-102215-
GREENE-PICKENS-SUMTER-
440 PM CDT SAT APR 10 2004

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR SUMTER...GREENE AND
PICKENS COUNTIES UNTIL 515 PM CDT...

...SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM...

AT 434 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 16 MILES WEST OF COCHRANE...MOVING EAST AT 40 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR COCHRANE...MANTUA AND
CLINTON THROUGH 515 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE
HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE
VICINITY OF THESE STORMS...TAKE SHELTER NOW.

LAT...LON 3309 8855 3291 8856 3287 8793 3310 8792

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 10, 4:52 PM CDTSevere Thunderstorm WarningBMXGreene, Sumter38 min
Apr 10, 5:57 PM CDTSevere Thunderstorm WarningBMXPerry48 min
Apr 10, 6:32 PM CDTSevere Thunderstorm WarningBMXDallas43 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.